Hail, Todd
- When
- July 17, 4:06 PM CST
- Where
- Todd County, 2.82 mi SW of Bertha
- Measured
- 1.75 in hail
- Reported by
- State Official
- Coordinates
- 46.240, -95.110
There were several reports of trees and branches that were blown down, which turned out to be associated with tornadoes and associated rear flank downdraft winds. Carlos Creek Winery was among the areas hit.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
There were several reports of trees and branches that were blown down, which turned out to be associated with tornadoes and associated rear flank downdraft winds. Carlos Creek Winery was among the areas hit. The storm also produced large hail and heavy rain, including 3.2 inches of rainfall near Brandon. Power outages also occurred. At the height of the storm, about 950 Runestone Electric Association members were without electricity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 17, 3:11 PM CST, 55 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Mon Jul 17 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 410 PM CDT Mon Jul 17 2017
Robust thunderstorms have developed to the southeast of Fargo this
afternoon, just to the northeast of a surface low to the north of
Aberdeen, South Dakota. Atmosphere out ahead of these storms in MN
is absolutely juiced, with a pool of mid and even upper 70 dewpoints
existing just west of a warm front that was aligned about with I-35
at 4pm.
Where things go from here is a bit uncertain. SPC mesoanalysis page
shows around 3000 j/kg of uncapped mlcape existing along the pool of
mid 70 dewpoints. 850-300mb thickness pattern shows great diffluence
up in central MN, but the thickness lines dive southeast along I-94
from where the current convection is down toward the Twin Cities, so
this supports seeing storms trying to build southeast into the
instability, likely getting a little farther south than what we had
been forecasting. Coordinated with SPC to bring a watch down to St.
Cloud this evening. Don't know if we we will need to add to the
southeast though, as shear drops off the farther south you get and
we will be well after dark before these storms get here. Biggest
deterrent we have to getting sever weather is mid level lapse rates
are not all that great and we could just end up with loosely
organized multi-cell clusters that produce marginally severe
hail/wind with torrential downpours.
For tonight, there is a lot of spread between both CAMs and
deterministic models with how much activity we see through the night.
We will maintain about a 30 kt southwesterly LLJ through the night
from SW MN up into NW WI. To go with this, we'll have the cold front
moving across ND/northwest MN dropping into central MN tonight, so
we certainly could see scattered thunderstorms continue through the
night across mainly central MN.
For Tuesday, it is looking wet. However, not seeing a huge severe
threat, with another round of loosely organized widespread multi-
cell clusters. The action may get started pretty early (by mid
morning) though as a wave emanating from the SW monsoon arrives atop
the cold front sagging south. Given the extensive cloud cover and
rounds of precipitation, temperatures will be quite a bit cooler
tomorrow than what we are seeing today. This will limit the amount
of instability we can build up. Given the weak capping expected
along the boundary, we expect fairly widespread showers and
thunderstorms by the afternoon, though with little organization
expected, this should limit the potential for both severe weather
and excessive rainfall (no concentrated heavy rainfall
tracks/training), both threats look much better Wednesday/Wednesday
night, but more on that in the long term.
.LONG TERM...(Tuesday night through Monday)
Issued at 410 PM CDT Mon Jul 17 2017
The active weather pattern remains on track for the remainder of
this week. For that reason, did not make significant changes to the
forecast. Severe storms and heavy rain are possible Tuesday night,
but the best chance for severe storms appears to be late Wednesday
into Wednesday night. WPC 7day rainfall totals shows a large area of
4 to 6 inches of rain along the I-90 corridor, but a few
point locations could easily see higher amounts.
The overall set up is favorable for storms with a frontal boundary
that will oscillate north and south as a quasi-stationary warm front
that extends east from a surface low that will develop over the
Dakotas. Storms will develop along this boundary, where surface
dewpoints will be in the mid to upper 70, and temps should at least
be in the 80s.
Meanwhile, a zonal 100kt jet will set up along the international
border and this will provide low inertial instability for the
outflow, as well as deep layer shear for organized convection. The
orientation of this jet will lead to an elevated mixed layer
continually advecting off the high plains, with H700-500 lapse rates
on the order of 7.5 to 8.5 C/km. This will set the stage for very
large CAPE profiles, in particular Wednesday evening.
The combination of the deep layer shear and instability should
provide a significant threat for severe weather. CIPS analogs show a
few wind events along the southern half of MN/WI, which lines up
with the Day3 marginal risk for SPC. In addition, WPC has a
excessive rain slight risk. The pattern continues, through the rest
of the week, with some indication of high pressure and dryer air
possible for the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 104 PM CDT Mon Jul 17 2017
Main concern this period is with any thunder potential tonight
into Tuesday morning and then Tuesday afternoon for MSP. In
addition high levels of low level moisture do result in a
stratus/br threat for mainly WI terminals tonight. We did delay
the mention any TS at MPX terminals until after 00z, with greatest
TS coverage through tonight expected across northeast MN into
northwest WI, we'll just have to watch how close this activity
gets to RNH/EAU tonight, but for now will keep it dry. Tuesday
morning, the front currently in the Dakotas will be working into
western MN as a shortwave currently in Utah arrives as well, less
confidence on how much if any TS there will be in the morning, but
confidence is high by the afternoon that we will get widespread
TS to develop on the front.
KMSP...There are small chances for thunder before Tuesday
afternoon (between 12z and 18z Tuesday), but signal for TS is
greatest in the afternoon, so that was when we brought in the
prevailing SHRA mention. Looks like we should see fairly
widespread storms develop along the boundary by the afternoon.
These storm will be producing torrential rainfall and erratic
winds, but a 24+ hours out, no need to sweat those details yet.
/OUTLOOK FOR KMSP/
Wed...VFR. Chc MVFR/TSRA. Winds SE 5-10 kts.
Thu...VFR. Chc MVFR/TSRA late. Winds lgt and vrb.
Fri...VFR. CHc MVFR/TSRA. Winds SE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 7 PM CDT this evening for MNZ041>044-047>052-
054>070-073>075.
&&
SHORT TERM...MPG
LONG TERM...JRB
AVIATION...MPGHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 321 PM CDT Mon Jul 17 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 182030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 321 PM CDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms over parts of central Minnesota into tonight. Large hail and damaging winds would be the main threat. Heat indices of near 100 to 105 degrees will continue through the afternoon for much of Minnesota.this afternoon. People who are active outdoors will need to remember to stay hydrated and take breaks in the shade as needed. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe thunderstorms for much of southern Minnesota and west central Wisconsin for Tuesday and Tuesday night. The risk for severe storms remains into Wednesday night as well. Along with damaging winds and large hail, excessive rainfall is also a possibility, especially across southern Minnesota Tuesday into Wednesday night. Thunderstorm chances will finally end Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed across central Minnesota this evening.
The Minneapolis radar (KMPX), 196 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
3 hail, 3 tornado. Local standard time, as filed.
Several hundred trees were toppled or broken. A few trees landed on power lines. One old barn collapsed, but no other structural damage was noted or reported.
The tornado knocked down a few dozen trees, but there was no structural damage.
Hundreds of trees were uprooted or broken near Lake Carlos. Some trees fell on power lines. No structural damage was noted or reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713750, 713752, 703595, 713755, 703593, 703594.